Montana, 2019

Winter Storm in Montana, February 23 to 27, 2019

February 23 to 27, 2019 · NWS BYZ · 15 events in 15 counties and zones

An arctic front moved through the Billings Forecast Area. At the same time, abundant moisture off the Pacific moved over this very cold airmass, resulting in what is called an overrunning event.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An arctic front moved through the Billings Forecast Area. At the same time, abundant moisture off the Pacific moved over this very cold airmass, resulting in what is called an overrunning event. As a result, heavy snow occurred across the entire Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 23, 3:43 AM MST, 17 minutes earlier.

Area forecast discussion, Feb 23, 3:43 AM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Billings MT
343 AM MST Sat Feb 23 2019

.SHORT TERM...valid for Tdy and Sun...

Early morning satellite imagery shows a shortwave moving from the
PacNW into western MT, with generally clear skies across our lower
elevations. Lee side pressure falls have allowed gap winds to
increase, and recently the Livingston airport reported a peak wind
gust of 65 mph. This is accompanied by reduced visibility in
blowing snow. Canadian front has not yet crossed the MT border,
and there appears to be a few more hours of strong wind potential,
after which destabilization will reduce the risk of gap winds.
Have opted to issue a wind advisory for the Livingston area for 60
mph gusts and blowing snow impacting travel on I-90.

Lots of things happening this weekend. Passage of western MT
shortwave will be accompanied by the next surge of cold air from
Canada, with a fropa timing ranging from 20z in our north to 01z
in our south (i.e. mid to late afternoon). We should see some snow
showers with this fropa, with enhancement expected along our
southern foothills by early this evening. Recent high res models
have been trending toward a brief period of accumulating snow for
our south and this will be aided by 7+ C/km lapse rates as
upslope winds deepen. Have issued a winter weather advisory for
Red Lodge and the Beartooth Foothills for something on the order
of 3-5 inches of snow from late afternoon thru tonight.

Otherwise, the main show over the next few days is the period of
moist overrunning as cold air settles in east of the mountains.
Heavy snow will fall over the SW-W aspects of the Beartooth
Absaroka Mountains and have upgraded the watch to a Winter Storm
Warning for 1 to 3 feet of snow. Heads up for outdoor
recreationists that avalanche danger will increase. Lower
elevation snow will intensify Sunday/Sunday night, and total
amounts are more difficult to determine as they will be dependent
on position of upper level jet and depth of cold air. Though
moisture content does not appear anomalously high, we are looking
at an extended duration of isentropic ascent and thus overrunning
snowfall that will reach several inches for much of our cwa. Have
expanded the Winter Storm Watch to include MT counties as far east
as Rosebud. Greatest amounts should fall from Hardin westward and
northward and this is generally consistent with the latest
guidance. Cross sections along the northeast slopes of the
mountains show a shallowing of the cold air particularly by Sunday
night, so it is possible (if not likely) that heaviest amounts
will end up north of the foothills, and this is certainly
consistent with a conceptual model. Sheridan will see some snow
tonight but should see the least snowfall from Sunday on.

Temperatures today will climb toward the low-mid 30s today in the
pre-frontal regime. Temps will crash hard tonight and max out
only in the single digits across our lower elevations on Sunday.

JKL

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

Snow showers will continue into Monday and Tuesday as the Pacific
moisture continues to move into south central Montana. Mid-level
winds combined with the Arctic air is going to allow snow showers
to continue before shifting north of Roundup as the jet shifts
north. The location of the heaviest snow could always change
depending on where the jet sets up as there are still model
differences. For Red Lodge and the foothills, the Arctic air
becomes shallower along with the downsloping winds which will
allow for little to no snow Monday and Monday night. Amounts of
8-12 inches are possible west of Hysham to the Pryor Mountains
through Tuesday. The mountains will see snow totals of 1 to 3 feet
possible. High temperatures Monday will remain in the single
digits above zero with warmer temperatures in the foothills. Lows
will reach single digits below zero.

A weak ridging pattern will move into the area Tuesday evening
allowing a break in the snow and slightly warmer temperatures
through Thursday. A light band of snow may produce light
accumulations over south central Montana but additional moisture
will be needed for this to occur. High temps will be in the teens
and 20's with lows temps in the single digits above zero.

The next chance of snow showers moves into the area on Thursday
as the upper ridge begins to break down. Models are showing
significant differences at this time so PoPs have been kept low.
Another chance of Arctic air moves into the area with a passing
cold front on Friday night bringing below zero lows and highs
struggling to get above zero. Carrothers

&&

.AVIATION...

Low stratus and fog are possible over some of the river valleys
of southeast Montana producing IFR to LIFR conditions overnight
(KMLS). Strong southwest winds will continue near KLVM with gusts
around 55kts into Saturday morning. Blowing and drifting snow is
possible with these gusty winds, with visibility as low as 2sm at
times. Otherwise VFR conditions are expected to prevail overnight
with increasing mid and high clouds. Chambers/Carrothers

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 032 901/006 905/003 904/008 910/013 005/025 009/016
    3/S 58/S    97/S    64/S    22/S    24/J    43/J
LVM 028 004/009 000/011 000/020 001/029 021/035 014/024
    4/S 69/S    88/S    75/S    33/S    34/J    33/J
HDN 032 905/007 907/006 904/010 910/016 002/024 006/017
    3/S 35/S    86/S    53/S    22/S    33/J    43/J
MLS 027 910/001 911/001 905/005 912/012 000/017 001/011
    1/B 00/B    65/S    64/S    22/S    22/J    22/J
4BQ 031 906/005 908/004 905/008 910/016 004/026 005/016
    1/B 11/E    73/S    22/S    21/E    21/E    33/J
BHK 025 910/000 914/000 907/005 914/011 000/018 901/009
    0/U 10/B    42/S    53/S    12/S    11/E    21/E
SHR 033 901/012 904/013 003/016 905/023 011/031 011/022
    2/S 53/S    53/S    22/S    21/B    12/J    32/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch in effect from Sunday afternoon through
      Monday evening FOR ZONES 28>31-34-35-38>42-56>58-63>66-68.
     Winter Weather Advisory in effect from 3 PM this afternoon to
      6 AM MST Sunday FOR ZONES 56-66.
     Wind Advisory in effect until noon MST today FOR ZONE 65.
     Winter Storm Warning in effect until midnight MST Tuesday
      night FOR ZONE 67.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Feb 23, 3:08 AM MST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
308 AM MST Sat Feb 23 2019

MTZ028>042-056>058-063>068-WYZ098-099-231115-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
308 AM MST Sat Feb 23 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...More arctic air and snowfall.

* WHERE...Across the region.

* WHEN...Tonight through Tuesday.

* ADDITIONAL DETAILS...A Canadian cold front will arrive late today
  bringing very cold temperatures and periods of accumulating
  snowfall through Tuesday. High temperatures will run 30 to 40
  degrees below normal. Accumulating snowfall may cause travel
  difficulties, and could pose a threat to young livestock. There
  is still uncertainty where the heaviest snow will fall, so please
  monitor your local forecast closely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Feb 23, 1:13 AM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Billings MT
113 AM MST SAT FEB 23 2019

MTZ065-231315-
Livingston Area-
113 AM MST SAT FEB 23 2019

Southwest winds gusting to around 55 mph will cause localized
blowing and drifting snow through the remainder of the night.
Travelers on I-90 through Livingston should expect to encounter
gusty cross winds and periods of reduced visibility due to blowing
snow.

LAT...LON 4561 11060 4571 11061 4576 11035 4566 11031
TIME...MOT...LOC 0809Z 240DEG 49KT 4574 11035

Lester
Local storm report, Feb 23, 3:50 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
350 AM MST SAT FEB 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
02/23/2019  M65.00 MPH       PARK               MT   ASOS

&&

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Northern Stillwater

When
February 23, 4:00 AM MST to February 27, 1:00 AM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Areas from Park City to Columbus received 8 to 11 inches of snow.

Winter Storm, Northern Park County

When
February 23, 5:00 PM MST to February 27, 1:00 AM MST
Where
Northern Park County forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall of 8 to 10 inches occurred from Wilsall to Clyde Park.

Winter Storm, Paradise Valley

When
February 23, 6:00 PM MST to February 27, 1:00 AM MST
Where
Paradise Valley forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall of 12 inches along with two foot drifts were reported on the east side of the Paradise Valley.

Winter Storm, Livingston Area

When
February 23, 9:00 PM MST to February 27, 1:00 AM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall amounts across the area were 6 to 10 inches.

Winter Storm, Eastern Carbon

When
February 24, 3:00 AM MST to February 27, 1:00 AM MST
Where
Eastern Carbon forecast zone
Reported by
Trained Spotter

Snowfall amounts of 6 to 9 inches were reported across the area.

Winter Storm, Golden Valley

When
February 24, 5:00 AM MST to February 26, 9:00 PM MST
Where
Golden Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Ryegate received 6 to 7 inches of snow.

Winter Storm, Northern Sweet Grass

When
February 24, 5:00 AM MST to February 27, 1:00 AM MST
Where
Northern Sweet Grass forecast zone
Reported by
Trained Spotter

Big Timber to Reed Point received 12 to 16 inches of snow.

Winter Storm, Southern Big Horn

When
February 24, 6:00 AM MST to February 27, 1:00 AM MST
Where
Southern Big Horn forecast zone
Reported by
Trained Spotter

Snowfall amounts of 6 to 8 inches were reported from Fort Smith to Pryor.

Winter Storm, Yellowstone

When
February 24, 6:00 AM MST to February 27, 1:00 AM MST
Where
Yellowstone forecast zone
Reported by
Trained Spotter

Snowfall amounts of 6 inches were reported across the area.

Winter Storm, Musselshell

When
February 24, 9:00 AM MST to February 26, 7:00 PM MST
Where
Musselshell forecast zone
Reported by
Trained Spotter
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 12 inches were reported across the area.

Winter Storm, Treasure

When
February 24, 10:00 AM MST to February 27, 1:00 AM MST
Where
Treasure forecast zone
Reported by
Trained Spotter
Coordinates
46.212, -107.272 (the zone’s center; the record gives no point)

Hysham received 6 inches of snow.

Winter Storm, Southern Wheatland

When
February 24, 10:30 AM MST to February 26, 5:00 PM MST
Where
Southern Wheatland forecast zone
Reported by
Trained Spotter

Snowfall amounts of 5 to 10 inches, along with blowing snow and low visibilities, occurred across the area.

Winter Storm, Judith Gap

When
February 24, 11:00 AM MST to February 26, 7:00 PM MST
Where
Judith Gap forecast zone
Reported by
Trained Spotter
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 7 inches were reported across the area.

Winter Storm, Northern Rosebud

When
February 24, 11:00 AM MST to February 26, 11:00 PM MST
Where
Northern Rosebud forecast zone
Reported by
Trained Spotter
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Forsyth received 8 inches of snow.

Winter Storm, Northern Big Horn

When
February 24, 11:45 AM MST to February 27, 1:00 AM MST
Where
Northern Big Horn forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

Snowfall amounts of 6 inches were reported across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805403, 805491, 805490, 805489, 805391, 805398, 805399, 805392, 805394, 805404, 805395, 805434, 805397, 805492, 805390.